Iowa, 2009

Flood in Iowa, August 29 to 31, 2009

August 29 to 31, 2009 · NWS DVN · 1 event in 1 county or zone

Heavy rains during the last week of August resulted in the Iowa River at Wapello going above the moderate flood stage level of 22 feet on August 29 around 530 am. 37 feet around 1245 am August 31.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Heavy rains during the last week of August resulted in the Iowa River at Wapello going above the moderate flood stage level of 22 feet on August 29 around 530 am. It crested around 23.37 feet around 1245 am August 31. It fell below the moderate flood stage level around 430 am September 1.

The Iowa River at Columbus Junction also rose above its moderate flood stage level of 22 feet on August 30 around 12 pm. It crested around 22.22 feet around 2 pm August 30. It fell below the moderate flood stage level around 1130 pm August 30.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 29, 1:59 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 29, 1:59 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
259 AM CDT SAT AUG 29 2009

.SYNOPSIS...
DEEPENING LOW PRESSURE IN THE GREAT LAKES REGION AS COLD FRONT HAS
MOVED THROUGH MUCH OF THE DVN CWA EARLY THIS MORNING. PLENTY OF
CLOUDS ACROSS WI AND MI ASSOCIATED WITH GREAT LAKES LOW. NORTHWEST
WINDS USERING COOLER AND DRIER AIR INTO OUR REGION...ALONG WITH
CLEAR SKIES. MEANWHILE...CANADIAN HIGH PRESSURE BUILDING INTO THE
NORTHERN PLAINS WITH CURRENT TEMPERATURES IN THE 40S IN PORTIONS OF
THE DAKOTAS AND MN. ..HAASE..

&&

.SHORT TERM...TODAY AND TONIGHT...
COLD AIR ADVECTION WILL BE OCCURRING TODAY THANKS TO DEEPENING GREAT
LAKES STORM SYSTEM. INSTABILITY LOW CLOUDS SHOULD BE SPREADING
SOUTHWARD OUT OF WI LATER THIS MORNING AND/OR FILLING IN. THE
AFTERNOON SHOULD BE MOSTLY CLOUDY IN THE NORTHEAST CWA...WHERE 500
MB TEMPS WILL BE -18C...WITH LESS CLOUDS IN THE SOUTHWEST CWA.
850 MB WINDS INCREASE TO 30 KNOTS SO EXPECT BREEZY CONDITIONS LATER
THIS MORNING AND AFTERNOON. ECMWF/GFS KEEP BULK OF SHOWERS ACROSS
THE GREAT LAKES TODAY. FORECAST SOUNDINGS IN THE DVN CWA APPEAR TOO
DRY TO SUPPORT ANYTHING MORE THAN ISOLATED LIGHT SHOWERS OR
SPRINKLES. FOR NOW WILL KEEP FORECAST DRY AND DAY SHIFT CAN MONITOR
RADAR TRENDS...ESPECIALLY IN NORTHWEST IL CLOSER TO THE COLD POOL.

EXPECTING MAX TEMPS TODAY IN THE MID 60S NORTHEAST TO THE LOWER 70S
SOUTHWEST. THIS IS AT LEAST 10 DEGREES BELOW NORMAL FOR THE END OF
AUGUST HOWEVER RECORD COOL MAX TEMPS DO NOT APPEAR TO BE IN
JEOPARDY.

CLOUDS SHOULD BE ON THE DECREASE TONIGHT AS GREAT LAKES LOW MOVES
FARTHER TO THE EAST. THE CENTER OF THE CANADIAN HIGH SHOULD BE
MOVING INTO SOUTHERN MN BY EARLY SUNDAY. WITH RATHER LIGHT WINDS
OVERNIGHT AND CLEARING SKIES TEMPERATURES SHOULD BOTTOM OUT IN THE
40S ACROSS THE DVN CWA. THE ONLY CLIMATOLOGICAL SITE THAT HAS ANY
CHANCE OF A RECORD LOW FOR AUGUST 30 IS KBRL. SEE CLIMATE SECTION
BELOW.

..HAASE..

.LONG TERM...SUNDAY THROUGH FRIDAY...
REGION TO REMAIN BETWEEN SHARP UPPER RIDGE OVER
THE ROCKIES AND DEEP TROF OVER THE EAST.  THE NW FLOW
BETWEEN THE TWO FEATURES WILL FUNNEL A COOL CANADIAN AIRMASS INTO
THE MIDWEST. TEMPERATURES WILL BE THE MAIN CONCERN WITH MODELS
CONTINUING TO SHOW H8 TEMPS DROPPING TO AROUND +5C LATE IN THE
WEEKEND.  THE COOLEST TEMPERATURES SHOULD BE REALIZED MONDAY MORNING
WITH  THE SURFACE HIGH PARKED OVER NERN IA.  MAV GUIDANCE WAS
SHOWING LOWS IN THE MID/UPPER 30S OVER THE NRN CWA IN THE ROCK AND
WAPSI RIVER VALLEYS. HAVE KEPT MINS ABOUT A CATEGORY WARMER THAN
THIS WITH WET GROUND FROM RECENT HEAVY RAINS EXPECTED TO LIMIT TEMPERATURE
DROP.  ALSO MODELS SHOW VORT LOBE DROPPING INTO THE EASTERN U.S.
UPPER TROF SUNDAY NIGHT AND MONDAY WHICH COULD BRING SOME CLOUDS TO
THE AREA OVERNIGHT.  EVEN IF MINS DON/T REACH THE MAV FORECAST VALUES
TEMPS WILL STILL BE COLD ENOUGH TO THREATEN RECORD LOWS FOR THE 31ST
IN SOME LOCATIONS.  DAYTIME WILL BE WELL BELOW NORAML FOR THE END OF
AUGUST.  MAX TEMPS SUNDAY ONLY EXPECTED TO BE IN THE MID AND UPPER
60S WITH HIGHS AROUND 70 EXPECTED MONDAY.  MINOR MODIFICATION IN
TEMPS EXPECTED THROUGH MID WEEK AS THE SURFACE HIGH MOVES SLOWLY
EAST.  EVEN WITH THE MODIFACTION TEMPS WILL STILL STAY BELOW
NORMAL.  GFS/ECMWF SHOW A WEAK S/W TROF UNDERCUTTING WRN U.S. RIDGE
BY MIDWEEK.  THIS FEATURE WILL BRING THE NEXT THREAT OF PCPN TO THE
AREA BY LATE WEEK WHICH IS REFLECTED IN THE GOING FCST.

..DLF..

&&

.AVIATION...
SKC THIS MORNING THEN BECOMING BKN030-040 LATE THIS MORNING AND
AFTERNOON. NORTHWEST WINDS WILL INCREASE TO ABOUT 15 KNOTS SUSTAINED
WITH GUSTS TO 20 KNOTS LATER THIS MORNING AND AFTERNOON. AFTER
SUNSET THIS EVENING WINDS AND CLOUDS WILL DECREASE.

..HAASE..

&&

.HYDROLOGY...
SITUATION ON AREA RIVERS IS A MIX OF IMPROVEMENTS AND WORSENING
CONDITIONS. THE LOWER WAPSI NEAR DE WITT CONTINUES TO RISE AS A
BETTER ACCOUNTING OF THE AMOUNT OF WATER OCCURS. ANAMOSA HAS CRESTED
AND IS FALLING. MINOR TO MODERATE FLOODING IS OCCURRING ON PARTS OF
THE CEDAR...IOWA...NORTH SKUNK...AND SKUNK RIVERS. THE LOWER WAPSI
NEAR DE WITT IS IN MAJOR FLOOD AND WILL BE OVER THE WEEKEND. IN FACT
THIS WILL BE IN THE TOP 10 RECORD FLOOD AT DE WITT. THE MAIN STEM
MISSISSIPPI WILL SEE GENERAL RISES. SOUTH OF GLADSTONE THE RIVER
WILL APPROACH BUT SHOULD REMAIN BELOW FLOOD STAGE. SEE LATEST FLOOD
STATEMENTS AND WARNINGS FOR UPDATES.

&&

.CLIMATE...
RECORD LOWS FOR AUGUST 30...
BURLINGTON    46 1915
CEDAR RAPIDS  37 1915
DUBUQUE       40 1915
MOLINE        40 1915

RECORD LOWS FOR AUGUST 31...
BURLINGTON    44 1967+
CEDAR RAPIDS  38 1915
DUBUQE        42 1967
MOLINE        45 1967

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/DLF
Hazardous weather outlook, Aug 29, 3:18 AM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
418 AM CDT SAT AUG 29 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-300930-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
418 AM CDT SAT AUG 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST
FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Louisa

When
August 29, 4:30 AM CST to August 31, 11:59 PM CST
Where
Louisa County, 4.1 mi NNW of Gladwin to 4.51 mi W of Cotter
Cause
Heavy Rain
Property damage
$500,000
Reported by
River/Stream Gage
Coordinates
41.423, -91.484

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192681.